Ohio, 2007

Hail in Ohio, March 14, 2007

March 14, 2007 · NWS RLX · 2 events in 2 counties and zones

With a freezing level around 10,000 feet, the strong thunderstorms that formed in the early evening, were able to produce hail. Yet, no significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

With a freezing level around 10,000 feet, the strong thunderstorms that formed in the early evening, were able to produce hail. Yet, no significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 14, 2:25 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 14, 2:25 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT WED MAR 14 2007

.SYNOPSIS...
A COLD FRONT CROSSES THURSDAY USHERING IN COLDER WEATHER...WITH A
TASTE OF WINTER BY THE WEEKEND. COLD AIR DOESNT LAST LONG AS A
WARMUP IS FORECAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MRNG RA HAS MOVED OUT OF THE AREA AND CWA IS UNDER A BKN CU FIELD
ATT.  TEMPS REBOUNDING NICELY WITH LWR 70S IN THE TRI STATE.  DRY
FCST CONTS TO LOOK GOOD FOR MOST OF THE FCST AREA TNGT.  TRW ARE
MVNG NE ACR SRN IND AND SHOULD REACH SERN OH BY MID EVNG...WHILE TCU
ARE BUILDING IN AN UNSTABLE ATMS ACR ERN KY...SO WL BE WATCHING
THESE RW AS THEY HEAD TWRD WRN WV.  A BUILDING MID LVL RDG SHOULD
PROTECT MOST OF WV TNGT.

CHALLENGING FCST FOR THUR AS NCEP MDLS ARE HAVING A TOUGH TIME
RESOLVING FROPA.  GFS/SREF WERE THE CHOSEN SLTNS THIS CYCLE...SO THE
FRONT REACHES THE OH RVR ARND 11Z/I-79 15Z/ MTNS 16Z.  LTL ACTIVITY
IS FORESEEN IN THE WARM SECTOR SINCE THIS FRONT IS MORE ANAFRONT IN
STRUCTURE.  POPS WERE RAISED TO CAT ALONG AND BEHIND THE FRONT
THUR.  HIGHS WL BE REACHED IN THE W ARND DAWN WITH A FALLING TREND
THE BALANCE OF THE DAY.  SAME GOES FOR THE REMAINDER OF THE
LLNDS...SAVE FOR TEMPS WL BE FALLING IN THE AFTN. THE MTNS WL BE THE
WARMEST OF ALL TMRW.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A WEAK LOW PRESSURE AND ITS ASSOCIATED FRONTAL SYSTEM WILL BE SOUTH
AND SOUTHEAST OF THE AREA BY 00Z FRI. HOWEVER...ABUNDANT LOW LEVEL
MOISTURE AND THE PASSAGE OF AN UPPER WAVE WILL PRODUCE ADDITIONAL
RAIN SHOWERS FOLLOWED BY DRIZZLE THU NIGHT AND FRI. MODELS IN
AGREEMENT WITH COLD H8 AIR MASS RUSHING IN FROM THE NORTHWEST TO
ABOUT MINUS 8 DEG CELSIUS BY FRI EVENING . THESE TEMPERATURES AND
THE NORTHWEST FLOW WILL PRODUCE RAIN CHANGING TO SNOW SHOWERS AIDED
BY AN UPSLOPE COMPONENT OVER THE NORTHEAST MOUNTAINS...POCAHONTAS
AND RANDOLPH COUNTIES FRI NIGHT INTO EARLY SATURDAY. HPC SNOW
ACCUMULATIONS AND MODELS GUIDANCE SUGGEST FROM 1 TO 2 INCHES OF SNOW
POSSIBLE BY 12Z SAT OVER THE HIGHER ELEVATIONS NORTHEAST MOUNTAINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

WINTER MAKES AN ENCORE APPEARANCE FOR THE WEEKEND.

TRIED TO HOLD ONTO POPS SATURDAY LONGER WITH MAJOR TROF AXIS AND
COLD MINUS 10 850 AIR PASSING.  CONSIDERING THE TIME OF THE
YEAR...STRATOCUMULUS CLOUDS MAY BE MORE CELLULAR THAN SOLID
OVERCAST. STILL HAVE CLEARING SATURDAY NIGHT WITH DRY WX SUNDAY.
WARM FRONTAL ACTION STILL FIGURED FOR SUNDAY NIGHT INTO EARLY
MONDAY.  WENT WITH HPC MEDIUM RANGE WITH SOME POPS NOW WITH THIS
FEATURE SUNDAY NIGHT.

NO MAJOR CHANGES FROM HPC GUIDANCE FOR DAYS 5-7. WARM UP SHOULD
BE MAIN THEME FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...

MVFR WX LIFTS TO VFR THIS AFTN...BUT SOME LINGERING CU ARND 025 IS
FCST UNTIL THE EVNG.  AS A COLD FRONT DROPS S FM NRN OH AND
IND...MOST OF THE AIRPORTS WILL BE RAIN FREE UNTIL IT ARRIVES.  THE
FIRST ROUND OF WET WX ARRIVES ALONG THE OH RVR AFT MDNGT...WITH A
HIGH PROB OF MVFR WX BY 10Z AT PKB AND HTS.  THE FRONT SLOWLY MVS SE
REACHING CRW-CKB BTWN 14-15Z...AND THE MTNS BY 15-16Z.  ANY PCPN WL
BE CONFINED ALONG AND BEHIND THE FRONT.  WINDS SHIFT TO THE N IN
WAKE OF THE SURFACE BOUNDARY.  TSTM CHCS LOOK SMALL ENOUGH TO REMOVE
EVEN THE CB MENTION.

AVIATION OUTLOOK...

SHORT TERM/ IFR POSSIBLE IN CEILING AND VSBY THU AFTERNOON INTO
FRIDAY NIGHT.
LONG TERM/ NO SIG WX XPCTD

 &&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...
Hazardous weather outlook, Mar 14, 5:25 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT WED MAR 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-152230-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
625 PM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OH...SOUTHEAST
OHIO...VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING SOUTH OF A COLD FRONT...ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE CAN PRODUCE GUSTY WINDS AND HAIL. SOME
OF THESE STORMS MAY BECOME SEVERE THROUGH THE EVENING
HOURS...ESPECIALLY THROUGH SOUTHERN AND CENTRAL WEST VIRGINIA. THE
STORMS WILL DIMINISH AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Mar 14, 5:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 NW CHARLESTON         38.40N 81.70W
03/14/2007  E0.25 INCH       KANAWHA            WV   NWS EMPLOYEE

&&

MATTAROCHIA
Local storm report, Mar 14, 5:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
630 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             DUNBAR                  38.38N 81.75W
03/14/2007  U0.88 INCH       KANAWHA            WV   PUBLIC

&&
Local storm report, Mar 14, 5:34 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             PINCH                   38.41N 81.48W
03/14/2007  E1.00 INCH       KANAWHA            WV   PUBLIC

            COVERING THE GROUND.

&&

MATTAROCHIA
Local storm report, Mar 14, 5:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
641 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             BUFFALO                 38.61N 81.90W
03/14/2007  U0.88 INCH       PUTNAM             WV   PUBLIC

&&

NNNN
Local storm report, Mar 14, 5:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
646 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             DUNBAR                  38.38N 81.75W
03/14/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

&&
Local storm report, Mar 14, 5:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
653 PM EDT WED MAR 14 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             CHARLESTON              38.31N 81.50W
03/14/2007  U0.75 INCH       KANAWHA            WV   PUBLIC

&&

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
March 14, 5:55 PM EST
Where
Lawrence County, 4 mi NNW of Scottown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.603, -82.408

Hail, Gallia

When
March 14, 5:55 PM EST
Where
Gallia County, Gallipolis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.820, -82.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17652, 17653.